View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
The article "Asystole in a Heart Transplant Recipient" (Action Stat, April 2004) reminded me of something I learned years ago about heart transplantation. I seem to remember that the ECG could show two p waves-one from the donor heart and one from the patient's original sinoatrial node, depending on how much original tissue remained near the valve. Is this "old school," or still valid?
DEBBIE FIEGLE, RN, CCRN, MS
The author responds: You're correct that in some recipients, native atrial tissue remains. A patient who's undergone an orthotopic cardiac transplant may retain residual remnants of his native right and left atria. If so, the ECG may occasionally show two autonomous atrial depolarizations. "Occasionally" is the key word because this doesn't occur consistently.
Don't confuse this with a heterotopic cardiac transplant, which rarely is performed anymore. A heterotopic transplant involves implanting a donor heart into the recipient's chest and connecting it to the recipient's heart, where it functions as a biologic ventricular assist device. After this procedure, the ECG may show two ECG rhythms.
Elisabeth L. George, RN, CCRN, PhD
The comments appearing in this column are excerpted from readers' correspondence. Send your letter, complete mailing address, and credentials to: Letters Editor, Nursing2004, 323 Norristown Rd., Suite 200, Ambler, PA 19002, or e-mail to firstname.lastname@example.org. Please include your e-mail address and daytime telephone number.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top